Montana, 2013

High Wind in Montana, February 13, 2013

February 13, 2013 · NWS GGW · 1 event in 1 county or zone

A potent low pressure system funneled strong winds through central portions of Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A potent low pressure system funneled strong winds through central portions of Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 12, 8:54 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 12, 8:54 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
854 PM MST TUE FEB 12 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
GOING FORECAST LOOKS IN GOOD SHAPE. MODELS STILL SOMEWHAT DIVERGED
ON DETAILS FOR THE NEXT 24 TO 36 HOURS IN REGARDS TO WINDS FOR
WEDNESDAY AFTERNOON AND EVENING. GFS HITTING THE AREA HARDER WHILE
THE NAM IS A BIT MORE TAME...MAINLY IN REGARDS TO WINDS AT 850 AND
700 MB. PRESSURE GRADIENT INCREASES ACROSS THE AREA LATER IN THE
DAY. CURRENT HWO ADDRESSES CONCERNS WITH GUSTS TO 50 MPH QUITE
POSSIBLE ACROSS A GOOD CHUNK OF THE AREA AND HIGH WIND WARNING
LOOKS GOOD FOR SW PHILLIPS COUNTY.

ONLY CHANGES MADE WERE TO TEMPERATURE TRENDS FOR TONIGHT AS THEY
LOOK TO RISE FROM WEST TO EAST LATER TONIGHT. JAMBA

PREVIOUS SHORT TERM DISCUSSION...
HANG ON TO YOUR HATS...IT'LL BE A WINDY ONE TOMORROW. SHORTWAVE
PUSHING INTO OUR REGION LATE TONIGHT WITH A STRONG UPPER LEVEL JET
ASSOCIATED WITH IT. THE SURFACE LOW COMES DIVES OUT OF NORTHERN
ALBERTA AND CENTRAL SASKATCHEWAN LATE TONIGHT INTO NW NORTH
DAKOTA DURING THE DAY ON WEDNESDAY. A TIGHT GRADIENT SETS UP
ACROSS THE STATE...BRINGING SOME STRONG NORTHWEST WINDS TO THE
AREA. THE HIGHWAY 191 CORRIDOR SOUTH OF MALTA WILL SEE WINDS FROM
35 TO 45 MPH WITH GUSTS UP TO 65 MPH STARTING LATE TONIGHT THROUGH
THE DAY TOMORROW. SOME LIGHT SNOW WILL FALL AS WELL BUT THE AREA
OF MOST CONCERN FOR BLOWING SNOW ISSUES IS THE EXTREME NORTHERN
COUNTIES FROM ABOUT RICHLAND TO BREDETTE TO HIGHWAY 2 AT THE STATE
LINE AND NORTH AND EAST OF THAT LINE. THAT AREA CAN SEE AROUND AN
INCH OF SNOWFALL AND WITH IT HAVING THE HIGHER SNOW DEPTHS AROUND
THE REGION RIGHT NOW AND CLOSER TO THE CENTER OF THE LOW THAT IS
THE AREA TO KEEP AN EYE ON. HAVE ISSUED A WINTER WEATHER ADVISORY
FOR THAT AREA STARTING TOMORROW MORNING THROUGH LATE EVENING.

TEMPERATURE-WISE WE WILL BE IN THE COOLING TREND IN THE SHORT TERM
OF THE FORECAST. THINGS WON'T WARM UP AGAIN UNTIL LATE FRIDAY. THE
MORNING LOWS ON THURSDAY MORNING WERE LOWERED A FEW DEGREES ESPECIALLY
IN THE COUNTIES SOUTH OF THE MISSOURI RIVER. FRANSEN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

MOST OF THE FORECAST LOOKS TO BE ON TRACK. CHANGES WERE MADE TO
THE SATURDAY NIGHT INTO SUNDAY NIGHT SYSTEM WHICH APPEARS TO HAVE
SPED UP BY ABOUT 6 HOURS. THE INITIAL SYSTEM MAY ALSO TAKE A
LITTLE BIT OF TIME TO TRANSITION DURING THE DAYLIGHT HOURS FROM
RAIN TO SNOW SHOWERS WHICH COULD CUT DOWN ON OVERALL SNOW TOTALS.
GFS AND EC DO NOT APPEAR TO BE ON THE SAME TRACK AS GFS HAS DRIED
OUT A SIGNIFICANT CHUCK OF THIS SYSTEM WHERE EC IS HAS MUCH MORE QPF.
HOWEVER GEM AND EC HAVE REMAINED IN AGREEMENT DURING THESE PERIODS
AND HAVE THEREFORE GONE MORE WITH THEM. MOST OTHER PERIODS
CONTINUE TO LOOK RATHER DRY. GAH

PREVIOUS LONG TERM DISCUSSION...
THURSDAY NIGHT INTO FRIDAY...LEFT SLIGHT CHANCE POPS IN THE GRIDS
IN THE EXTREME SOUTHEASTERN PORTIONS OF THE CWA AS SHORTWAVE
SYSTEM PULLS AWAY FROM NORTHEAST MONTANA. RIDGE BEGINS BUILDING IN
DURING THE AFTERNOON ON FRIDAY WHICH SHOULD RESULT IN IMPROVING
SKY CONDITIONS AND REBOUNDING TEMPERATURES. AFTER MORNING LOWS ON
FRIDAY OFF TO A CHILLY START...WILL GO WITH HIGHS AROUND 20 IN THE
FAR NORTHEAST TO UPPER 30S IN PLACES SUCH AS WINNETT.

SATURDAY THROUGH SATURDAY NIGHT...THE UPPER RIDGE AXIS PASSES RIGHT
OVER NORTHEAST MONTANA BRINGING WITH IT PLENTY OF SUNSHINE AND
MILDER TEMPERATURES. THE 00Z RUN OF THE ECMWF HAS 850MB
TEMPERATURES RISING TO +7C DEGREES BY LATE AFTERNOON IN SOME
AREAS. THIS EASILY COULD SUPPORT SURFACE HIGH TEMPERATURES IN THE
UPPER 40S TO NEARING 50 DEGREES IN PETROLEUM AND SOUTHWEST
PHILLIPS COUNTIES. WILL GO WITH 30S IN THE NORTHEASTERN LOCATIONS
WHERE IN SOME OF THE VALLEYS THERE MAY BE SOME SHALLOW COLD AIR LINGERING
AND MORE IN THE WAY OF SNOW COVER MAKING IT HARDER TO WARM THINGS
UP THERE DUE TO EFFECTS FROM HIGHER ALBEDO. HAVING SAID THAT...AM
EXPECTING PRETTY MUCH EVERYWHERE TO HAVE A SHOT AT EITHER REACHING
OR EXCEEDING THE FREEZING MARK ON SATURDAY ACROSS THE FORECAST AREA.
GUIDANCE KEEPS 850MB TEMPERATURES RATHER MILD OVERNIGHT SO LOOKING
LIKE A PLEASANT EVENING TO FOLLOW.

SUNDAY AND BEYOND...NEXT SHORTWAVE MOVES THROUGH THE FORECAST AREA
BRINGING WITH IT A FAIRLY DECENT SHOT AT SOME LIGHT SNOW. CANNOT
RULE OUT THE POTENTIAL FOR SOME MIXING TO START OUT WITH
QUESTIONABLE THERMAL PROFILES...PARTICULARLY IN THE SOUTHERN AND
WESTERN ZONES...HOWEVER...MOST AREAS WOULD EVENTUALLY TRANSITION
TO ALL SNOW. THERE ARE SOME DIFFERENCES IN THE TIMING AND
PLACEMENT OF THE QPF BETWEEN THE LATEST RUN OF THE ECMWF AND THE
GFS...BUT WENT WITH HIGH END CHANCE POPS IN THE GRIDS WHERE THERE WAS
THE BEST AGREEMENT. CURRENT THINKING IS THAT THE NORTHERN AND
WESTERN ZONES WILL HAVE THE BEST POTENTIAL DURING THE DAY ON
SUNDAY AND THEN THE BEST POTENTIAL SHIFTS SOUTHEAST SUNDAY NIGHT
AS THE SYSTEM PULLS THROUGH THE CWA. MODELS IN GOOD AGREEMENT THAT
THE NEXT UPPER SHORTWAVE RIDGE THEN BUILDS INTO THE AREA EARLY NEXT
WEEK BRINGING WITH IT A RETURN TO MORE QUIET WEATHER AND SEASONABLE
TEMPERATURES. MALIAWCO

&&

.AVIATION...
VFR EXPECTED THROUGHOUT THE TAF CYCLE. A SYSTEM MOVING THROUGH THE
AREA WILL BRING SOME MID LEVEL CLOUDINESS TO THE TAF SITES AND
SOME SNOW SHOWER ACTIVITY THAT MAY MIX WITH RAIN. NOT ANTICIPATING
RESTRICTIONS EITHER DUE TO VISIBILITIES OR CEILINGS BELOW VFR AT
THIS TIME.

MAIN CONCERN CONTINUES TO BE THE GUSTY WIND POTENTIAL. EXPECTING
WESTERLY WINDS PICKING UP OVERNIGHT TONIGHT...APPROACHING 10-15 KTS WITH
GUSTS TO AROUND 25 KTS BY AROUND SUNRISE. DURING THE AFTERNOON AND
EVENING HOURS HAVE HIGH CONFIDENCE THAT WINDS WILL CONTINUE TO
INCREASE FROM OUT OF THE WEST. BY THE AFTERNOON AND EVENING EXPECT
WINDS TO PEAK IN A RANGE OF 20 TO 30 KTS WITH GUSTS APPROACHING 45
KTS AT TIMES. THE WIND THREAT SHOULD GRADUALLY WIND DOWN DURING
THE LATE EVENING AND OVERNIGHT HOURS TOMORROW NIGHT. MALIAWCO

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST WEDNESDAY
FOR SOUTHWEST PHILLIPS.

WINTER WEATHER ADVISORY FROM 8 AM TO 11 PM MST WEDNESDAY FOR
DANIELS...SHERIDAN...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 12, 2:42 PM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MST TUE FEB 12 2013

MTZ016-017-020>027-059-061-131100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
242 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SYSTEM WILL BRING STRONG AND GUSTY NORTHWEST WINDS OF 20 TO 35
MPH...WITH GUSTS TO 50 MPH AT TIMES ON WEDNESDAY. THERE IS ALSO A
CHANCE OF LIGHT SNOW THAT COULD COMBINE WITH THE GUSTY WINDS TO
CREATE BRIEF REDUCED VISIBILITIES. ACCUMULATIONS WILL BE LESS THAN
AN INCH. THE WINDS WILL DIE DOWN BY MIDNIGHT AND JUST A FEW
SCATTERED SNOW SHOWERS LINGERING INTO THURSDAY.

THE NEXT CHANCE OF MEASURABLE PRECIPITATION WILL BE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER
CONDITIONS VIA PHONE...FACEBOOK OR THE SPOTTER EMAIL ADDRESS.

MTZ018-019-062-131100-
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
242 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SYSTEM WILL BRING STRONG AND GUSTY NORTHWEST WINDS OF 20 TO 35
MPH...WITH GUSTS TO 50 MPH AT TIMES ON WEDNESDAY. SNOW IS ALSO
LIKELY WITH AROUND AN INCH OF ACCUMULATION BY WEDNESDAY EVENING.
THE WINDS AND SNOWFALL WILL COMBINE TO CREATE BLOWING AND DRIFTING
SNOW ISSUES ON AREA ROADS AND HIGHWAYS. THE WINDS WILL DIE DOWN
BY MIDNIGHT AND JUST A FEW SCATTERED SNOW SHOWERS LINGERING INTO
THURSDAY.

THE NEXT CHANCE OF MEASURABLE PRECIPITATION WILL BE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER
CONDITIONS VIA PHONE...FACEBOOK OR THE SPOTTER EMAIL ADDRESS.

MTZ060-131100-
SOUTHWEST PHILLIPS-
242 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT FOR
SOUTHWEST PHILLIPS COUNTY. WEST WINDS WILL INCREASE TO 25 TO 35
MPH WITH GUSTS TO 50 MPH AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH WEDNESDAY EVENING.
VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH SUSTAINED...WITH GUSTS
TO 65 MPH ARE EXPECTED. DANGEROUS CROSSWINDS ARE LIKELY ALONG
HIGHWAY 191 NEAR THE LITTLE ROCKIES. SOME SCATTERED SNOWFALL COULD
REDUCE VISIBILITIES BUT ACCUMULATIONS WILL BE LESS THAN A QUARTER
OF AN INCH.

THE NEXT CHANCE OF MEASURABLE PRECIPITATION WILL BE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER
CONDITIONS VIA PHONE...FACEBOOK OR THE SPOTTER EMAIL ADDRESS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
February 13, 1:06 AM MST to 3:12 AM MST
Where
Little Rocky Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site measured sustained winds of 40 mph for about 2 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432070.